Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Mobile, AL

April 23, 2020Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 23, 2020, 4:26 PM CDT for Washington County, Alabama. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2020, 4:26 PM CDT (21:26 UTC)
Expired
Apr 23, 2020, 4:48 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, AL

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:44 PM CDTTSTM WND DMG3 Se Bigbee, ALTREE DOWN ALONG HIGHWAY 34 BETWEEN MILLRY AND LEROY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:06 PM CDTSevere Thunderstorm WatchSPC113 min

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS54 KMOB 232126
SVRMOB
ALC129-232200-
/O.NEW.KMOB.SV.W.0129.200423T2126Z-200423T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
426 PM CDT Thu Apr 23 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in southwestern Alabama...

* Until 500 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Millry, or 10 miles northwest of Chatom, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chatom, Saint Stephens, Wagarville, Leroy and Millry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8809 3159 8807 3159 8803 3157 8802
      3157 8804 3156 8802 3150 8791 3144 8793
      3140 8792 3140 8789 3139 8789 3149 8845
      3167 8845
TIME...MOT...LOC 2126Z 278DEG 48KT 3157 8839 

HAIL...1.00IN
WIND...60MPH
 
$$

JLH
2 follow-up statements
906 
WWUS54 KMOB 232140
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
440 PM CDT Thu Apr 23 2020

ALC129-232200-
/O.CON.KMOB.SV.W.0129.000000T0000Z-200423T2200Z/
Washington AL-
440 PM CDT Thu Apr 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 440 PM CDT, a severe thunderstorm was located 7 miles northwest of
Saint Stephens, or 9 miles northeast of Chatom, moving east at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saint Stephens and Leroy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8809 3159 8807 3159 8803 3157 8802
      3157 8804 3156 8802 3150 8791 3146 8792
      3152 8830 3166 8827
TIME...MOT...LOC 2140Z 267DEG 48KT 3159 8817 

HAIL...1.00IN
WIND...60MPH
 
$$

JLH
413 
WWUS54 KMOB 232148
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
448 PM CDT Thu Apr 23 2020

ALC129-232158-
/O.CAN.KMOB.SV.W.0129.000000T0000Z-200423T2200Z/
Washington AL-
448 PM CDT Thu Apr 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Alabama.

LAT...LON 3164 8809 3159 8807 3159 8803 3157 8802
      3157 8804 3156 8802 3150 8791 3146 8792
      3152 8830 3166 8827
TIME...MOT...LOC 2147Z 278DEG 48KT 3157 8804 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:04 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 23, 4:04 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
404 PM CDT Thu Apr 23 2020

.NEAR TERM UPDATE /Now Through Friday/...The main line of storms
that hung up along the coast this morning and afternoon has slowly
pushed east of the area as of 4pm. Behind the main line of
convection, there remains an expansive area of light to moderate
rain. The convective line and its expansive rain shelf may
somewhat limit the widespread nature of the secondary wave of
strong to severe storms for areas east of I-65.

That said, the secondary wave of vigorous storms continues to
develop inland across parts of southeast Mississippi and western
Alabama (well west of I-65). These developing storms are moving
into a highly favorable (although brief) environmental corridor
with steep lapse rates of 7+°/km, SBCAPE of 3000+ J/kg, and 50+
knots of bulk shear. The main threat in severe storms that develop
this afternoon will be large hail and strong winds. Recent CAM
runs show these storms generally lasting through about 00Z this
evening.

In addition to the threat of storms across the area this
afternoon, we also have water concerns along the coast. Water
levels have already risen to 1.8-1.9 feet this afternoon in
northern Mobile Bay, which is typically when we observe minor
coastal flooding along the Causeway over Mobile Bay. High tide
occurred earlier this afternoon and water levels will slowly
subside through the evening hours. A Coastal Flood Advisory is in
effect through this evening to account for the minor coastal
flooding ongoing along Mobile Bay, predominantly across the
northern portion of the bay. In addition to coastal flooding,
there is a HIGH risk of rip currents in effect through early
Friday morning.

The shortwave that laid the framework for today's severe weather
will pivot and move up toward the East Coast tonight through
tomorrow. A surface high will build into the Southeast in the wake
of today's system and drier air will briefly filter into the area
on Friday. High temperatures today occurred earlier this morning
ahead of the main line of convection with temperatures riding
steady (and dropping along the coast due to the convection)
through much of the afternoon. The shield of clouds associated
with today's storms will begin to diminish from west to east
overnight as the winds begin to settle down and turn northerly. As
such, temperatures overnight will be slightly cooler than last
night with lows falling into the 50s northwest of I-65 and 60s
southeast of I-65. 07/mb

&&

.SHORT TERM /Friday night Through Sunday night/...An upper level
shortwave over the central and southern plains will move east over
the mid/lower Mississippi River by Saturday morning, and then
become negatively tilted as it swings east over the southeast
states throughout the day. At the surface, a low pressure area
across east Texas will lift northeast reaching central Kentucky
by Saturday evening, with an associated cold front passing through
the forecast area Saturday afternoon into early evening. We do not
have enough time between systems for any moisture recovery ahead
of this front, so it will be a dry frontal passage with no pops.
Another upper level shortwave will pass over the southeast states
on Sunday, but again the dry conditions will persist through the
remainder of the weekend as surface high pressure building in from
the west maintains a dry north wind. Highs on Saturday will be in
the upper 70s to mid 80s, with highs Sunday in the mid 70s to
lower 80s. Temperatures will get progressively cooler each night
through the weekend, with lows Friday night in the low to mid 60s,
lows Saturday night in the mid 50s to lower 60s, and lows Sunday
night in the upper 40s to mid 50s. /22

&&

.EXTENDED TERM /Monday Through Thursday/...With a weak upper ridge
building over the deep south and surface high pressure moving
slowly eastward across the southeast conus, the dry period will
continue on Monday through Tuesday afternoon. Temperatures will
also begin to warm back to near or slightly above normal through
early next week. The surface high pressure will pass off to the
east by midweek, bringing a southerly wind flow and recovering
moisture to the region ahead of another upper shortwave
approaching from the northwest. A weak cold front will move
southeast over the forecast area late Wednesday afternoon into
Wednesday night as a surface low passes well north of the region.
This system will bring increasing precipitation chances Tuesday
night and Wednesday, and then taper off from west to east
Wednesday night. Dry conditions should return on Thursday. /22

&&

.MARINE...A line of strong to severe storms continues to slide
across the Gulf waters this afternoon and the rain shield behind
the storms will linger into the evening hours. Moderate to strong
southwesterly flow will persist through this afternoon and early
evening and a Small Craft Advisory remains in effect until early
Friday morning for the Gulf waters in addition to southern Mobile
Bay. Small craft should exercise caution across the bays further
to the east this afternoon and early this evening. Winds will
diminish through the overnight hours and briefly turn offshore on
Friday. Southerly flow returns late Friday into Saturday as a cold
front approaches the region. In the wake of the front, a light
northerly flow returns late in the weekend through through early
next week. 07/mb

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

     Coastal Flood Advisory until 7 PM CDT this evening for
     ALZ263>266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 23, 4:14 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
414 PM CDT Thu Apr 23 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-242115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
414 PM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

High risk of rip currents remains in effect for coastal Alabama
and northwest Florida beaches. Coastal Flood Advisory remains in
effect through this evening for minor coastal flooding along
Mobile Bay.

Severe thunderstorms are expected to continue, mainly northwest of
I-65, through the early evening. The main threats with these
storms will be large hail, damaging wind, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate risk of rip currents Friday through Sunday for coastal
Alabama and northwest Florida beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Thursday. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

GMZ630>636-650-655-670-675-242115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
414 PM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Showers and storms moving through the Gulf waters this afternoon
should diminish this evening. Gusty southwesterly winds will
persist through this evening and a Small Craft Advisory remains in
effect through tonight for the coastal waters, southern Mobile
Bay, and Mississippi Sound.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

In the hours before

Local storm report, Apr 23, 1:40 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     2 E FREEMANVILLE        31.07N 87.49W
04/23/2020                   ESCAMBIA           AL   PUBLIC

            PORTION OF A ROOF MISSING OFF OF A HOME IN
            ATMORE.

&&

CGAL
Local storm report, Apr 23, 2:37 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TSTM WND DMG     4 NE EVANSTON           30.95N 88.52W
04/23/2020                   GEORGE             MS   EMERGENCY MNGR

            *** 1 INJ ***
            DAMAGE TO AT LEAST 9 STRUCTURES IN THE ROCKY
            CREEK AREA. A MOBILE HOME WAS DESTROYED. A
            TRAVEL TRAILER WAS FLIPPED, RESULTING IN A
            MINOR INJURY TO AN OCCUPANT. SEVERAL HOMES
            HAVE ROOF DAMAGE AND THERE IS DAMAGE TO A
            CHURCH. NUMEROUS LARGE TREES AND POWER LINES
            DOWNED. POSSIBLE TORNADO.

&&

JFB
Local storm report, Apr 23, 2:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 WNW NAVARRE           30.44N 86.94W
04/23/2020                   SANTA ROSA         FL   911 CALL CENTER

            DOWNED TREE ON A HOUSE.

&&

CGAL
Local storm report, Apr 23, 2:51 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     15 SSE ROMAR BEACH      30.06N 87.55W
04/23/2020  M60 MPH          GMZ650             AL   BUOY

            BUOY 42012 MEASURED A 53 KT WIND GUST.

&&

JFB
Local storm report, Apr 23, 3:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     MARY ESTHER             30.42N 86.67W
04/23/2020  M58 MPH          OKALOOSA           FL   ASOS

            KHRT HURLBURT FIELD MEASURED A 58 MPH
            THUNDERSTORM WIND GUST.

&&

JFB
Local storm report, Apr 23, 3:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     MARINE TSTM WIND 15 SSE ROMAR BEACH      30.06N 87.55W
04/23/2020  M60 MPH          GMZ650             AL   BUOY

            CORRECTED REPORT TO MARINE THUNDERSTORM WIND
            GUST. BUOY 42012 MEASURED A 53 KT WIND GUST.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:37 AM CDTSpecial Weather StatementMOBChoctaw53 min
Apr 23, 4:26 AM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 23, 4:55 AM CDTTornado WarningMOBChoctaw, Clarke50 min
Apr 23, 5:12 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox48 min
Apr 23, 5:19 AM CDTTornado WarningMOBChoctaw, Washington12 min
Apr 23, 5:57 AM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Monroe, Wilcox48 min
Apr 23, 6:03 AM CDTSevere Thunderstorm WarningMOBMobile, Washington42 min
Apr 23, 6:11 AM CDTTornado WarningMOBMobile34 min
Apr 23, 6:41 AM CDTTornado WarningMOBBaldwin, Mobile49 min
Apr 23, 6:50 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile40 min
Apr 23, 7:10 AM CDTTornado WarningMOBBaldwin, Escambia39 min
Apr 23, 7:35 AM CDTSevere Thunderstorm WarningMOBEscambia55 min
Apr 23, 7:41 AM CDTSevere Thunderstorm WarningMOBMobile49 min
Apr 23, 7:59 AM CDTFlash Flood WarningMOBBaldwin, Mobile, Washington3 hr
Apr 23, 8:12 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw, Escambia63 min
Apr 23, 8:30 AM CDTFlash Flood WarningMOBEscambia4 hr
Apr 23, 8:38 AM CDTTornado WarningMOBCovington34 min
Apr 23, 9:48 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile9 hr
Apr 23, 10:27 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia43 min
Apr 23, 10:28 AM CDTFlash Flood WarningMOBConecuh, Covington, Escambia3 hr
Apr 23, 11:27 AM CDTSpecial Marine WarningMOB93 min
Apr 23, 11:59 AM CDTSpecial Marine WarningMOB46 min
Apr 23, 12:32 PM CDTAreal Flood WarningMOBEscambia6 hr
Apr 23, 12:51 PM CDTSpecial Marine WarningMOB114 min
Apr 23, 1:12 PM CDTSpecial Marine WarningMOB2 hr
Apr 23, 1:29 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min
Apr 23, 1:32 PM CDTSpecial Marine WarningMOB88 min
Apr 23, 2:21 PM CDTSpecial Marine WarningMOB114 min
Apr 23, 3:36 PM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Apr 23, 4:17 PM CDTSevere Thunderstorm WarningMOBChoctaw43 min
Apr 23, 4:52 PM CDTSevere Thunderstorm WarningMOBWilcox38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.